I had been suffering from depression for almost 10 years until 3 years ago, when I finally sought help.
I started taking Lexapro, which helped me enormously until the last 6 months, when I started again having the same black thoughts and heaviness that I had during the years of depression. Is it possible that my body got used to Lexapro and I should change the medication?
Also, would you consider this depression an episode that can go away, the same way that it came? I am very scared that the years of depression are coming back and I feel incapable to go again through this suffering.
Finally, should I seek additional help?
Relapse into depression, despite ongoing antidepressant medication treatment, is a relatively common experience, but the particular reasons at an individual level are probably quite numerous.
In some cases, new or ongoing stressful life events may overwhelm a preventative effect of a particular antidepressant at a particular dosage. In such cases it may be reasonable to consider a dosage increase or switch in antidepressant, or augmentation with a second medication.
Sometimes other medical conditions or body changes may occur that make relapse more likely. Inflammatory states, such as in infections, allergies, injuries, and post-operative recovery periods, activate the same stress response pathways in the brain that have been associated with depressive states. Hormonal changes, such as with new onset hypothyroidism or peri-menopause, can be associated with depressive symptoms that are resistant to a prior successful antidepressant medication.
Professional help in trying to identify the reason(s) and determining the next step is always advisable. The first step is making sure the prescribing physician is aware of the relapsed state of the depressive symptoms. If she/he is not addressing this by both trying to determine the cause of relapse, despite ongoing treatment, and making changes in treatment recommendations, a referral to a new psychiatrist (or from a non-psychiatrist physician to a psychiatrist) may be advisable.